Alabama, 2018

Flash Flooding in Alabama, May 23, 2018

May 23, 2018 · NWS BMX · 2 events in 2 counties and zones

A small cluster of thunderstorms developed over extreme east Alabama during the overnight hours. The cluster was located in area of maximum precipitable water values and resulted in high rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A small cluster of thunderstorms developed over extreme east Alabama during the overnight hours. The cluster was located in area of maximum precipitable water values and resulted in high rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 22, 11:01 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 22, 11:01 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1201 AM CDT Wed May 23 2018

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...

Weak troughing remains entrenched across the area with high
precipitable water (PWAT) values near 2.00 inches from this
morning's sounding contributing to very efficient warm rainfall
processes with convection.

Again today, the higher rain chances are roughly along and east of
the Interstate 65 corridor as relatively drier conditions aloft
with weak subsidence exists across the western portion of the
forecast area.

Potential will exist for localized flooding in areas that
experience multiple storms within a short duration or storm
mergers over the next few days. Gusty showers with a few
thunderstorms will also remain a risk with convection mainly
during the afternoon into the early evening hours with peak
surface based instability.

For the extended period, increased shower/storm coverage further
for this time period as a weakness in the broad ridging becomes
more defined late this week and into the upcoming weekend with the
continued low level southeast flow with high PWAT values persisting
throughout the area. While no hazards are listed in the Hazardous
Weather Outlook product at this time, persistent rainfall with
heavy tropical downpours at times may pose an increasing risk for
localized flooding for the remainder of the week and into the
upcoming weekend. Updated 7-day guidance on rainfall across
portions of our far southern counties have some areas potentially
exceeding 5 inches.

05

.LONG TERM...
Wednesday through Monday.

Enhanced rain chances should continue for Wednesday and Thursday
especially south of Interstate 20 where POPs are in the 50-60
percent range. There is where models indicate a stalled 850mb
trough and the remnants of a disturbance.

Models continue to indicate the development of a large trough
encompassing the Southeast states and the Gulf of Mexico for
Friday through Monday. This system has the potential to gain
subtropical characteristics with perhaps an area of surface low
pressure in the Gulf. There is high confidence in unusually wet
conditions during this period, and widespread 60-70 POPs are
reasonable for this type of pattern.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Isolated showers and storms continue tonight, mainly south of the I-
85 corridor. Cannot rule out isolated showers anywhere overnight,
but chances are low near forecast terminals. Low level moisture
remains high and with calm winds at most locations, expect low cigs
and fog to build from east to west across the area, as low as IFR at
times. Scattered showers redevelop before mid day tomorrow. With a
similar setup as today, activity will be slower to affect TCL. Have
included VCSH at all terminals except TCL for now.

14

&&

.FIRE WEATHER...

A moist pattern is expected over the next seven days and should
result in daily rain chances. Patchy fog/low clouds will be
possible each morning particularly where rainfall occurs during
the prior afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  85  66  86  67 /  40  40  20  50  30
Anniston    66  85  67  86  67 /  50  50  20  60  40
Birmingham  69  87  69  88  69 /  40  40  20  50  40
Tuscaloosa  69  88  69  88  69 /  30  40  30  50  40
Calera      67  85  68  87  68 /  40  50  30  60  40
Auburn      67  82  68  83  68 /  60  70  40  60  40
Montgomery  69  86  70  87  69 /  60  70  40  60  40
Troy        68  85  69  87  68 /  60  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 22, 6:55 AM CST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
755 AM CDT Tue May 22 2018

ALZ011>015-017>050-231600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
755 AM CDT Tue May 22 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, May 23, 12:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     FLASH FLOOD      1 ENE SMITHS STATION    32.54N 85.09W
05/23/2018                   LEE                AL   EMERGENCY MNGR

            MULTIPLE ROADS AND A COUPLE HOUSES FLOODED
            IN THE SMITHS STATION AREA.

&&

DAVIS

The radar

The Maxwell AFB radar (KMXX), 62 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
May 23, 12:15 AM CST to 6:00 AM CST
Where
Lee County, 2.5 mi ENE of J C Meadows Xrds to 3.29 mi S of Motts
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.514, -85.130

Numerous roads flooded and washed out along with several homes flooded in the Smiths Station community. Rainfall amounts across the southeast portion of Lee County were in the 2-4 inch range.

Flash Flood, Russell

When
May 23, 3:00 AM CST to 8:00 AM CST
Where
Russell County, 0.77 mi ENE of Ladonia to 2.82 mi NNE of Phenix City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.474, -85.058

Bridges on Lakewood Drive Road and Bridgewater Drive Road were over-topped with water along Holland Creek due to excessive rainfall upstream. Several roads flooded and impassable in the northern portions of Phenix City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758410, 758411.